Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 181, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 5, 2021, 9:12 PM CDT for Ellis County, Roger Mills County, Oklahoma. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2021, 9:12 PM CDT (02:12 UTC)
- Expired
- May 5, 2021, 9:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Ellis County, OK, Roger Mills County, OK
The radar
The Vance AFB radar (KVNX), 171 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 9:26 PM CDT | HAIL 1.25 | 4 W Arnett, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2147 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -131 m²/s²
- 0-3 km storm-relative helicity
- -151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
051
WUUS54 KOUN 060212
SVROUN
OKC045-129-060245-
/O.NEW.KOUN.SV.W.0181.210506T0212Z-210506T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
912 PM CDT Wed May 5 2021
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Southwestern Ellis County in northwestern Oklahoma...
Northwestern Roger Mills County in western Oklahoma...
* Until 945 PM CDT.
* At 912 PM CDT, a severe thunderstorm was located 5 miles northeast
of Higgins, moving southeast at 60 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Shattuck, Arnett, Crawford and Roll.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3636 10000 3611 9960 3574 9967 3589 10000
TIME...MOT...LOC 0212Z 315DEG 54KT 3616 9994
HAIL...1.00IN
WIND...70MPH
$$
WR1 follow-up statement
408
WWUS54 KOUN 060234
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
934 PM CDT Wed May 5 2021
OKC045-129-060245-
/O.CON.KOUN.SV.W.0181.000000T0000Z-210506T0245Z/
Ellis OK-Roger Mills OK-
934 PM CDT Wed May 5 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHWESTERN ELLIS AND NORTH CENTRAL ROGER MILLS COUNTIES...
At 934 PM CDT, a severe thunderstorm was located 10 miles northeast
of Roll, moving southeast at 60 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Arnett and Roll.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3621 9976 3611 9960 3574 9967 3595 9991
TIME...MOT...LOC 0234Z 315DEG 54KT 3592 9964
HAIL...1.50IN
WIND...70MPH
$$
WRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 7:47 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 5, 7:47 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Norman OK 747 PM CDT Wed May 5 2021 ...New UPDATE... .UPDATE... Issued at 736 PM CDT Wed May 5 2021 Reduced PoPS and removed most of the thunder for the overnight forecast. Radar observations are trending downward, and most of the area appears stable making thunder overnight unlikely. CAMs continue to show a few isolated to scattered showers developing overnight (reflected in the forecast by low PoPs). Any rainfall amounts should be light. Day && .SHORT TERM... (This evening through Thursday) Issued at 246 PM CDT Wed May 5 2021 Showers and a few storms have already formed over east central Colorado and parts of western and northern Kansas early this afternoon. This activity is expected to move into at least northwest Oklahoma after 6 pm. Limited instability should keep most thunderstorm below severe levels, but a few storms may produce hail near quarter size along with gusty winds. This will mainly be true across far northwest Oklahoma. During the evening and overnight, showers and a few storms should continue to move south and east into central Oklahoma, perhaps parts of southern Oklahoma. Ridging to our west will build eastward which will bring nice weather for Thursday. && .LONG TERM... (Thursday night through next Tuesday) Issued at 338 PM CDT Wed May 5 2021 There will be another chance of showers and thunderstorms Friday morning with some isentropic ascent (especially across northern Oklahoma). A remnant complex of thunderstorms may also affect parts of northern/western Oklahoma Friday night from the northwest. By Saturday, an embedded shortwave trough will approach the Central Plains. As the trough approaches, a surface cyclone will intensify near the Oklahoma/Kansas border. The increasing surface pressure gradient will result in breezy southerly winds. By afternoon, as vertical mixing increases, the attendant dryline is forecast to mix east of the 100th meridian. Hot temperatures are expected west of the dryline with 850 mb temperatures progged to be >25 deg C. Temperatures in the 90s to near 100 deg F are possible and elevated fire weather conditions may develop in this area. East of the dryline, instability and shear will be sufficient for strong to severe thunderstorms. However, a capping inversion may limit the spatial extent of convection. Currently, it appears the greatest ascent to prime the environment (e.g., sufficiently lift the capping inversion) for convection will be across Kansas and north central Oklahoma. Nevertheless, opted to expand the chance for showers/storms a little farther south than the model QPFs given the uncertainty. A much cooler and drier airmass is expected in the cyclone's wake for Sunday with highs in the 70s deg F and breezy northerly winds. The dry airmass will result in lows in the 40s and 50s deg F by Monday morning. For early to mid next week, occasional shortwave troughs are progged to affect the Southern Plains. While the pattern looks unsettled (e.g., periods of showers/storms are possible), it's too early to pick out if there is a given day that might have a higher risk for severe weather (if at all). Mahale && .AVIATION... (00Z TAFS) Issued at 658 PM CDT Wed May 5 2021 Mid-level clouds and scattered showers and possibly isolate thunder will move from northwestern toward central Oklahoma overnight; however, coverage will be limited. VFR conditions are expected otherwise with light south turning north during the day tomorrow with the passage of a weak front. && .UPPER AIR... Issued at 246 PM CDT Wed May 5 2021 No Upper Air flight are planned at this time. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 51 76 52 79 / 20 10 0 10 Hobart OK 53 80 53 84 / 30 10 0 10 Wichita Falls TX 53 80 54 84 / 10 10 0 0 Gage OK 47 76 51 87 / 50 10 10 10 Ponca City OK 47 73 48 75 / 20 0 0 30 Durant OK 53 79 53 79 / 20 10 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...06 LONG TERM....10 AVIATION...09
Hazardous weather outlook, May 5, 2:52 PM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 252 PM CDT Wed May 5 2021 OKZ004>048-050>052-TXZ083>090-062000- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 252 PM CDT Wed May 5 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Widely scattered thunderstorms are expected across portions of western Oklahoma this evening. A few strong to marginally severe thunderstorms are possible. Thunderstorms should gradually weaken as they move eastward toward central Oklahoma overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Thunderstorms are possible again on Friday and Friday night, with isolated strong or marginally severe storms possible in northwest Oklahoma on Friday evening. Thunderstorm chances persist each day through Tuesday with the highest chances in central and eastern Oklahoma, but these thunderstorms will not be widespread through this time. .Fire weather... Fire weather conditions will be elevated over western Oklahoma Friday afternoon and again Saturday afternoon with warm temperatures, low humidity and breezy conditions. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
In the hours before
Special weather statement, May 5, 6:29 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
629 PM CDT Wed May 5 2021
OKZ004-005-060000-
Harper OK-Woods OK-
629 PM CDT Wed May 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR Harper and northwestern Woods
Counties Until 700 PM CDT...
AT 627 PM CDT, a severe thunderstorm was located near Acres, moving
east at 50 MPH.
HAZARDS INCLUDE...
Hail up to the size of quarters...
Wind gusts to 60 MPH...
Locations impacted include...
Laverne, Buffalo, May, Rosston and Selman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.
&&
LAT...LON 3700 9914 3679 9927 3680 9929 3675 9930
3660 9939 3660 9998 3700 10000
TIME...MOT...LOC 2327Z 285DEG 43KT 3708 9985
WRSpecial weather statement, May 5, 7:44 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
744 PM CDT Wed May 5 2021
OKZ004>006-010-011-060115-
Major OK-Woodward OK-Alfalfa OK-Harper OK-Woods OK-
744 PM CDT Wed May 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Major...Woodward...
northwestern Alfalfa...southeastern Harper and Woods Counties Until
815 PM CDT...
AT 742 PM CDT, strong thunderstorms were along a line extending from
9 miles southeast of Aetna to 3 miles northwest of Woodward, moving
southeast at 35 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
LAT...LON 3700 9837 3676 9830 3620 9900 3645 9957
3700 9893
TIME...MOT...LOC 0042Z 304DEG 29KT 3695 9890 3647 9945
WRSpecial weather statement, May 5, 8:18 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
818 PM CDT Wed May 5 2021
OKZ005>007-011-012-060145-
Major OK-Garfield OK-Alfalfa OK-Woods OK-Grant OK-
818 PM CDT Wed May 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR central Major...northwestern
Garfield...Alfalfa...southeastern Woods and Grant Counties Until 845
PM CDT...
AT 812 PM CDT, rain showers and isolated thunderstorms were along a
line extending from 10 miles northeast of Wakita to 8 miles north of
Orion, moving southeast at 35 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
LAT...LON 3699 9746 3698 9746 3619 9821 3643 9895
3699 9849 3700 9763
TIME...MOT...LOC 0112Z 298DEG 32KT 3700 9782 3633 9873
WRSpecial weather statement, May 5, 8:29 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 829 PM CDT Wed May 5 2021 OKZ004-009-010-060200- Woodward OK-Harper OK-Ellis OK- 829 PM CDT Wed May 5 2021 ...SIGNIFICANT WEATHER ADVISORY FOR west central Woodward...southern Harper and northwestern Ellis Counties Until 900 PM CDT... AT 824 PM CDT, a strong thunderstorm was located near May, moving southeast at 65 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts over 50 MPH... LAT...LON 3686 10000 3681 9929 3641 9949 3653 10000 TIME...MOT...LOC 0124Z 293DEG 57KT 3666 9978 WR
Special weather statement, May 5, 8:56 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 856 PM CDT Wed May 5 2021 OKZ009-060230- Ellis OK- 856 PM CDT Wed May 5 2021 ...SIGNIFICANT WEATHER ADVISORY FOR western Ellis County Until 930 PM CDT... AT 853 PM CDT, a strong thunderstorm was located 5 miles southeast of Follett, moving southeast at 60 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts over 50 MPH... Locations impacted include... Shattuck, Arnett, Gage, Fargo and Catesby. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3654 10000 3642 9960 3600 9961 3613 10000 TIME...MOT...LOC 0153Z 300DEG 50KT 3637 10007 WR
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:44 PM CDT | Special Weather Statement | OUN | Woods, Woodward | 31 min |
| May 5, 8:18 PM CDT | Special Weather Statement | OUN | Alfalfa, Grant, Major | 27 min |
| May 5, 8:29 PM CDT | Special Weather Statement | OUN | Harper | 31 min |
| May 5, 8:56 PM CDT | Special Weather Statement | OUN | Ellis | 34 min |
| May 5, 10:03 PM CDT | Special Weather Statement | OUN | Roger Mills | 27 min |
| May 5, 11:00 PM CDT | Special Weather Statement | OUN | Beckham | 30 min |
| May 6, 12:37 AM CDT | Special Weather Statement | OUN | Beckham | 23 min |
| May 6, 1:00 AM CDT | Special Weather Statement | OUN | Beckham, Greer | 30 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.